KU School of Nursing researcher Jamie Myers searches for answers to “chemo-brain”

When cancer patients begin chemotherapy, most anticipate some side effects: fatigue, nausea, hair loss. But nearly three-quarters of them will experience a lesser known side effect: a kind of mental fog that happens during and after treatment, dubbed chemo-brain.

A patient who had been able to juggle many things in her head suddenly might be unable to remember her own phone number, keep track of her appointments, or recall her assistant’s first name, at least not without a lot more effort. For some patients, these symptoms persist for months and even years after treatment.

A decade ago, health care providers usually did not warn cancer patients about these cognitive changes. Patients’ complaints about their new mental haze were often chalked up to the fatigue that comes with treatment, leaving patients doubting themselves and coping with these symptoms without support—symptoms that can affect their quality of life and sometimes their employment.

But now, thanks to the work of people like Jamie Myers, Ph.D., RN, research assistant professor at the University of Kansas School of Nursing and a researcher at the University of Kansas Cancer Center, chemo-brain is understood as its own condition, and cancer patients are routinely warned about possible cognitive difficulties: trouble recalling words, short-term memory loss, and difficulty concentrating and multi-tasking. “It used to be really frightening for patients, but now we're doing a better job of educating,” said Myers. “That whole validation piece of a patient’s experience is huge.”  

Learn more about how Dr. Myers has spent the last decade researching the prevalence, possible causes, management and treatment of chemo-brain.